Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Mar 13, 2024, 7:52 PM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2024, 7:52 PM CDT (00:52 UTC)
- Expired
- Mar 13, 2024, 8:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
Counties Geary County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 8:02 PM CDT | TORNADO | Volland, KS | Delayed report: 1 rancher reported 5 barns damaged, but no damage to his residence. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 5:43 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.2
The text
As transmitted.
465
WFUS53 KTOP 140052
TORTOP
KSC061-197-140115-
/O.NEW.KTOP.TO.W.0002.240314T0052Z-240314T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
752 PM CDT Wed Mar 13 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southeastern Geary County in east central Kansas...
Southwestern Wabaunsee County in east central Kansas...
* Until 815 PM CDT.
* At 751 PM CDT, a confirmed tornado was located near Volland, moving
north at 30 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...At 7:48pm, law enforecement reported a tornado 3 miles
southwest of Volland.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Alta Vista and Volland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3886 9650 3887 9651 3893 9657 3904 9648
3885 9621 3883 9642 3883 9647
TIME...MOT...LOC 0051Z 196DEG 26KT 3890 9644
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
Flanagan1 follow-up statement
232
WWUS53 KTOP 140054
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
754 PM CDT Wed Mar 13 2024
KSC061-197-140115-
/O.CON.KTOP.TO.W.0002.000000T0000Z-240314T0115Z/
Geary-Wabaunsee-
754 PM CDT Wed Mar 13 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL GEARY AND SOUTHWESTERN WABAUNSEE COUNTIES...
At 754 PM CDT, a confirmed large and extremely dangerous tornado was
located near Volland, moving north at 30 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado. At 7:38pm, law
enforcement reported a tornado 3 miles southwest of Volland.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Volland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3887 9647 3895 9655 3904 9648 3885 9621
3883 9642
TIME...MOT...LOC 0054Z 195DEG 26KT 3891 9643
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
FlanaganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:47 PM CDT, 1 hour 5 minutes earlier. Its key messages:
- Thunderstorms remain likely (60-90%) across the area this evening.
- The main hazard with any thunderstorm is very large hail, though damaging winds and a few tornadoes are also possible.
- Showers and storms become more isolated into Thursday, followed by drier and cooler weather late this week into the weekend.
Area forecast discussion, Mar 13, 6:47 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 647 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Thunderstorms remain likely (60-90%) across the area this evening. - The main hazard with any thunderstorm is very large hail, though damaging winds and a few tornadoes are also possible. - Showers and storms become more isolated into Thursday, followed by drier and cooler weather late this week into the weekend. && .UPDATE... Issued at 548 PM CDT Wed Mar 13 2024 A Severe Thunderstorm and Tornado Watch have been issued through 1 AM CDT. && .DISCUSSION... Issued at 255 PM CDT Wed Mar 13 2024 19Z water vapor imagery shows a 500mb speed max rounding the base of the upper trough as it crosses the Rockies. The associated sfc low is centered in the TX/OK panhandles into far southwest KS with its warm front stretched near the I-70 corridor early this afternoon. Dew points in the warm sector in southeast and east central KS have increased into the mid to upper 50s, with 60-degree readings still mainly in OK outside of a few isolated locations in far eastern KS. Of note is the fact that the low-level moisture appears to have stalled somewhat behind the warm front, as dew points along I-70 are still in the 40s. For the rest of this afternoon into the evening, the focus for convective initiation has been along the warm front with thunderstorms quickly moving northeastward. However, subtle changes in trends (such as that noted in the previous paragraph about lagging moisture) lead to lingering questions on exactly how far north or south storms will initiate and exactly what time. Most CAMs continue to highlight supercells firing along the front around 01Z, but some guidance has showed discrete cells developing as early as 22-23Z closer to the triple point towards central KS and that possibility cannot be discounted. RAP/HRRR forecast soundings indicate the cap should erode by 21-22Z, and sfc winds along the warm front are forecast to back slightly between this time and 00Z. This would act to increase low-level SRH with hodographs becoming increasingly favorable to ingest streamwise vorticity. The better upper-level support still looks to arrive as the 500mb jet streak approaches with the area set in the exit region, and as the LLJ strengthens after 00Z, which is likely the reason for higher storm coverage by that time. It is also worth noting that while the RAP has 0-1km SRH as high as 300-400 m2/s2 this evening, it is south of the warm front and more associated with the LLJ. All of this is to say, the time window for tornadoes remains quite narrow, but if a discrete storm were to develop in the aforementioned environment late this afternoon, it would become severe quickly. The bigger concern with any storms throughout the afternoon or evening is large or very large hail with instability, mid-level lapse rates, and deep-layer shear well supportive of that threat. The severe weather threat should come to an end by midnight as instability wanes and the majority of convection moves northeast into NE. There looks to still be some isolated activity behind the cold front associated with the sfc low, and that boundary is slow to move across the area. It looks to potentially stall in central KS overnight and slowly move across the area Thursday morning and eventually exit by mid-afternoon. Sfc high pressure builds in by Friday, with cooler and drier air filtering in for the end of the week into the weekend. Highs in the 60s are forecast Friday and Saturday, then cooling into the 50s for Sunday and Monday behind a secondary push of cooler air from the northern stream trough while a cut-off low circulates over the southwestern CONUS. A warm-up then looks to arrive by next Tuesday. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Mar 13 2024 Storms continue to develop just south of the terminals. Should lift north into the terminals over the next hour or two. May need to adjust timing slightly earlier if progression is faster. Coverage should increase so may be able to transition VCTS to TSRA once a track to storms develop more into the terminals. Expect the frontal system to and low center to transition through the area over the next 6 hrs or so. This will cause and abrupt change to the winds as the which will change to the NNW. Winds increase into the morning and afternoon tomorrow. Stratus deck through the morning and afternoon tomorrow expected to remain within marginal VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Picha AVIATION...Drake
Hazardous weather outlook, Mar 13, 5:48 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 548 PM CDT Wed Mar 13 2024 KSZ022>024-026-035>040-054>056-058-142300- Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- 548 PM CDT Wed Mar 13 2024 ...TORNADO WATCH 37 IN EFFECT UNTIL 1 AM CDT THURSDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...Tonight. A Tornado Watch has been issued. See weather.gov/top for more details. Thunderstorms are forecast to develop during the late afternoon and evening hours across northeast and north central Kansas and could quickly become severe. The likely window for thunderstorm development is between 5 and 8 pm. The storms will be capable of producing very large hail over two inches in diameter, damaging wind gusts, and even a tornado or two. The storms should move to the north and northeast through the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornados and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020-021-034-142300- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa- 548 PM CDT Wed Mar 13 2024 ...SEVERE THUNDERSTORM WATCH 36 IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Tonight. A Severe Thunderstorm Watch has been issued. See weather.gov/top for details. Thunderstorms are forecast to develop during the late afternoon and evening hours across northeast and north central Kansas and could quickly become severe. The likely window for thunderstorm development is between 5 and 8 pm. The storms will be capable of producing very large hail over two inches in diameter, and damaging wind gusts to 70 mph. The storms should move to the north and northeast through the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ059-142300- Anderson- 548 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...Tonight. A few thunderstorms are possible this evening. While the greatest threat for severe weather will be north of Anderson County, there is still a very slight chance (less than 20%) that a severe storm could impact Anderson County with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Mar 13, 7:35 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
735 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Hail Alma 39.02N 96.29W
03/13/2024 M1.50 inch Wabaunsee KS Fire Dept/Rescue
Ping Pong Ball size hail reported in Alma.
&&Local storm report, Mar 13, 7:51 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
751 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tornado 3 NE Alta Vista 38.89N 96.45W
03/13/2024 Wabaunsee KS Fire Dept/Rescue
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 34 min |
| Mar 13, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 31 min |
| Mar 13, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 29 min |
| Mar 13, 7:42 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 33 min |
| Mar 13, 7:48 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 42 min |
| Mar 13, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 47 min |
| Mar 13, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 43 min |
| Mar 13, 8:04 PM CDT | Tornado Warning | TOP | Riley, Wabaunsee | 26 min |
| Mar 13, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 35 min |
| Mar 13, 8:19 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 26 min |
| Mar 13, 8:27 PM CDT | Tornado Warning | TOP | Wabaunsee | 33 min |
| Mar 13, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 39 min |
| Mar 13, 8:40 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 35 min |
| Mar 13, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 33 min |
| Mar 13, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 45 min |
| Mar 13, 9:05 PM CDT | Tornado Warning | TOP | Jackson | 25 min |
| Mar 13, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 33 min |
| Mar 13, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 36 min |
| Mar 13, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| Mar 13, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 47 min |
| Mar 13, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 47 min |
| Mar 13, 9:50 PM CDT | Tornado Warning | TOP | Jefferson | 25 min |
| Mar 13, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 27 min |
| Mar 13, 10:22 PM CDT | Special Weather Statement | TOP | Jackson | 38 min |
| Mar 13, 10:36 PM CDT | Special Weather Statement | TOP | Clay | 24 min |
| Mar 13, 10:38 PM CDT | Special Weather Statement | TOP | Jefferson | 22 min |
| Mar 13, 10:48 PM CDT | Special Weather Statement | TOP | Washington | 27 min |
| Mar 13, 10:51 PM CDT | Special Weather Statement | TOP | Cloud | 39 min |
| Mar 13, 10:53 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
| Mar 13, 10:58 PM CDT | Special Weather Statement | TOP | Washington | 47 min |
| Mar 13, 11:04 PM CDT | Special Weather Statement | TOP | Ottawa | 41 min |
| Mar 13, 11:18 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 27 min |
| Mar 13, 11:34 PM CDT | Special Weather Statement | TOP | Cloud | 26 min |
| Mar 13, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Washington | 37 min |
| Mar 14, 12:00 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 30 min |
| Mar 14, 12:19 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 26 min |
| Mar 14, 12:41 AM CDT | Special Weather Statement | TOP | Brown | 34 min |
| Mar 14, 12:43 AM CDT | Special Weather Statement | TOP | Marshall | 47 min |
| Mar 14, 1:01 AM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Mar 14, 1:05 AM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Mar 14, 1:20 AM CDT | Special Weather Statement | TOP | Jackson, Nemaha | 40 min |
| Mar 14, 1:32 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Franklin | 43 min |
| Mar 14, 1:52 AM CDT | Special Weather Statement | TOP | Brown, Jackson | 38 min |
| Mar 14, 1:52 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 23 min |
| Mar 14, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 36 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.